Antipsychotics, preferably atypical antipsychotics, should only be considered if severe agitation, disruptive confabulation, or hallucinations or illusions coexist. Antipsychotics are associated with serious adverse events: their use must be supervised with caution and the lowest dose possible should be considered. Regular monitoring of side effects must be done on a weekly basis until treatment is discontinued. There is no good evidence in favor of any specific antipsychotic. Due to its sedative proprieties, our own experience is that clozapine is useful in low doses (6.25 mg). Starting clozapine, careful monitoring of agranulocytosis should be conducted, with weekly (initially) and then monthly evaluations. Increments of dose should be slow and supervised, and regular monitoring of side effects must be the rule.
Controversial information exists on melatonin use in insomnia in persons with dementia, concerning safety and efficacy in dementia (10, 25). Some authors found a beneficial impact concerning the use of melatonin in Alzheimer patients [32, 33], but evidence is still scarce.
Other drugs can be tried in the control of insomnia, as antihistamines, but efficacy is not clear, few reports exist, and no randomized trials have been conducted. However, in the presence of concomitant comorbidities, the sedative effect of drugs can be used in order to control insomnia. Some examples are gabapentin and prega- balin, which might be useful in the case of coexistent pain or restless legs syndrome, and in those cases, a night dosage can be adjusted in order to, together with the control of pain, try to help inducing sleep.
Controversial information on anti-cholinesterasics and memantine exists, as some patients benefit from starting anti-dementia drugs, but others get worse. If there is a temporal relationship between the beginning of one of the anti-dementia drugs and insomnia, one should try discontinuing the treatment.
The reader must keep in mind that any of the cited drugs used to control insomnia can also be a cause of sleep disturbances, nightmares, and agitation. Cumulative side effect of several drugs is unsafe. In some cases to carefully stop all medication and re-evaluate is the only solution.